PROMOTING ACCESS TO AFRICAN RESEARCH

Nigerian Medical Journal

Log in or Register to get access to full text downloads.

Remember me or Register



DOWNLOAD FULL TEXT Open Access  DOWNLOAD FULL TEXT Subscription or Fee Access

Risperidone -Induced Tardive Dykinesia in aYoungAdultNigerian Patient:ACase Report

F Salawu, A Danburam, M.A Wakil, A Olokoba

Abstract


Background: Tardive dyskinesia is a common problem associated with long-term use of potent antipsychotic drugs. It has become common with increased use of the newer atypical drugs. The condition ismanifest by abnormal orofacial, extremity, and sometimes trunk movements. Hence, the aim of this case report is to highlight that risperisone may cause tardive dyskinesia in Nigerians. Method: An 18-year-old black Nigerian female with a 9-month history of schizophrenia developed buccolingual  masticulatory tardive dyskinesia after receiving risperidone 6 mg. She had received small dosages of typical antipsychotics before receiving risperidone. Result: Reduction in dosage of risperidone to 2 mg resulted in improvement in tardive dyskinesia and up to the last follow-up visit; she had remained free of any abnormal involuntary movements. Conclusion: We report a case of tardive dyskinesia in a young Nigerian woman with a brief exposure to typical antipsychotic drugs while she was on the so-called “antidyskinetic dose” of risperidone. The tardive dyskinesia resolved after stopping risperidone and remained abated after reinstitution of smaller doses of risperidone. Irrespective of the safety profile of newer atypical antipsychotic drugs, a clinician must be on the lookout for rare side effects. Prevention is the best option, as treatment may be unsatisfactory.

Niger Med J. Vol. 48, No. 4, Oct. – Dec.,2007: 99 – 100.

Keywords: tardive dyskinesia, risperidone, atypical antipsychotic drugs

 




AJOL African Journals Online